Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 71, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 7:57 PM HST for Hawaii County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2013, 7:57 PM HST (05:57 UTC)
- Expired
- Dec 31, 2013, 8:00 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 64 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321
WGHW50 PHFO 310557
FFWHFO
HIC001-310900-
/O.NEW.PHFO.FF.W.0071.131231T0557Z-131231T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
757 PM HST MON DEC 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1100 PM HST
* AT 748 PM HST...RADAR SHOWED HEAVY RAIN NEAR KEAAU...OR ABOUT 9
MILES SOUTH OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIPIO VALLEY...PAAUILO... LAUPAHOEHOE...AND HAWAIIAN PARADISE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$6 follow-up statements
299
WGHW70 PHFO 310752
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
952 PM HST MON DEC 30 2013
HIC001-310900-
/O.CON.PHFO.FF.W.0071.000000T0000Z-131231T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
952 PM HST MON DEC 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 1100 PM HST...
HEAVY RAINS AND THUNDERSTORMS CONTINUES TO DIMINISHED ACROSS THE
HAMAKUA COAST...THE HILO AND PUNA AREAS OF THE BIG ISLAND. HOWEVER...
STREAMS REMAINS ELEVATED AND PONDING OF ROADS AND HIGHWAYS
CONTINUES. ALSO...CONDITION REMAINS RIPE FOR ADDITIONAL RAINS
OVERNIGHT WHERE IT WILL NOT TAKE MUCH TO PRODUCE FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY...PAAUILO...LAUPAHOEHOE...HILO...AND PAHOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
LAU531
WGHW50 PHFO 310833
FFWHFO
HIC001-311200-
/O.EXT.PHFO.FF.W.0071.000000T0000Z-131231T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1033 PM HST MON DEC 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 200 AM HST
* HEAVY RAINS AND THUNDERSTORMS CONTINUES TO DIMINISH ACROSS THE
HAMAKUA COAST...THE HILO AND PUNA AREAS OF THE BIG ISLAND.
HOWEVER...STREAMS REMAINS ELEVATED AND PONDING OF ROADS AND
HIGHWAYS PERSIST ON MANY AREAS. ALSO...CONDITION REMAINS RIPE FOR
ADDITIONAL RAINS THE NEXT FEW HOURS WHERE IT WILL NOT TAKE MUCH TO
PRODUCE FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY..PAAUILO...LAUPAHOEHOE...HILO...AND PAHOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
LAU277
WGHW70 PHFO 311110
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
110 AM HST TUE DEC 31 2013
HIC001-311200-
/O.CON.PHFO.FF.W.0071.000000T0000Z-131231T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
110 AM HST TUE DEC 31 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 200 AM HST...
MAINLY LIGHT TO MODERATE RAIN CONTINUED TO FALL ACROSS THE AFFECTED
WINDWARD DISTRICTS OF THE BIG ISLAND THIS EARLY TUESDAY MORNING.
CONDITION REMAINS FAVORABLE FOR A FEW MORE FLARE UPS...AND DUE TO
THE SATURATED GROUND...THIS WILL RESULT IN FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY...PAAUILO...LAUPAHOEHOE...HILO...AND PAHOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
LAU675
WGHW50 PHFO 311148
FFWHFO
HIC001-311500-
/O.EXT.PHFO.FF.W.0071.000000T0000Z-131231T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
148 AM HST TUE DEC 31 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 500 AM HST
* MOSTLY LIGHT TO MODERATE RAIN CONTINUED TO FALL ACROSS THE
AFFECTED WINDWARD DISTRICTS OF THE BIG ISLAND WITH AN OCCASIONAL
FLARE UP OF HEAVY RAINS AND ISOLATED THUNDERSTORMS. CONDITION WILL
REMAIN FAVORABLE FOR ADDITIONAL FLARE UPS...AND DUE TO AN ALREADY
SATURATED GROUND...THIS WILL RESULT IN FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY...PAAUILO...LAUPAHOEHOE...HILO...AND PAHOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
LAU341
WGHW50 PHFO 311438
FFWHFO
HIC001-311800-
/O.EXT.PHFO.FF.W.0071.000000T0000Z-131231T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
438 AM HST TUE DEC 31 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 800 AM HST
* PERIODS OF HEAVY RAINS AND AN OCCASIONAL THUNDERSTORMS CONTINUED
TO ROLL ACROSS THE WINDWARD SECTIONS OF THE BIG ISLAND. DUE TO THE
VERY SATURATED GROUNDS...ANY ADDTIONAL RAINFALL WILL RESULT IN
FLASH FLOODING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIPIO VALLEY...LAUPAHOEHOE...HILO...AND PAHOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
LAU804
WGHW70 PHFO 311757
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
757 AM HST TUE DEC 31 2013
HIC001-311804-
/O.EXP.PHFO.FF.W.0071.000000T0000Z-131231T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
757 AM HST TUE DEC 31 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
THE HEAVY RAINS THAT BROUGHT FLOODING TO THE AREA HAVE
SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN
HIGH FOR MUCH OF THE DAY. STAY AWAY FROM STREAMS TODAY AS THE
ELEVATED WATER LEVELS REMAIN DANGEROUS.
A FLASH FLOOD WATCH FOR THE BIG ISLAND REMAINS IN EFFECT UNTIL 6 PM
THIS EVENING.
LAT...LON 1989 15535 2004 15565 2018 15554 1993 15509
1947 15474 1921 15519
$$
CANTINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 7:45 PM HST, 12 minutes earlier.
Area forecast discussion, Dec 30, 7:45 PM HST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 745 PM HST MON DEC 30 2013 .SYNOPSIS... A STABLE TRADE WIND FLOW WILL CONTINUE TO FOCUS MODEST SHOWERS ON WINDWARD SLOPES FROM MAUI TO KAUAI THROUGH NEW YEARS EVE...WHILE AN ENHANCED SHOWER PATTERN IN PLACE OVER THE BIG ISLAND WILL GRADUALLY DRY OUT TONIGHT AND TUESDAY. DECREASING TRADES ON NEW YEARS EVE WILL BECOME SOUTHERLY ON NEW YEARS DAY...FOLLOWED BY THE PASSAGE OF A COLD FRONT THURSDAY NIGHT AND FRIDAY. && .DISCUSSION... THE INTERACTION OF AN UPPER LEVEL TROUGH AND PERHAPS THE TAIL END OF A FRONT NEAR THE BIG ISLAND CONTINUED TO THIS EVENING...WHERE HEAVY RAINS AND THUNDERSTORMS FLARED UP OVER HILO THIS AFTERNOON. INITIAL THOUGHT THE UPPER LEVEL TROUGH HAD EASED EAST OF THE BIG ISLAND EARLIER TODAY...ACTUALLY WAS WEST OF THE BIG ISLAND THIS AFTERNOON...POSSIBLY BELONGING TO ANOTHER UPPER LEVEL DISTURBANCE DROPPING IN. AS OF NOW...THIS UPPER LEVEL TROUGH IS OVER THE NORTH PORTION OF THE BIG ISLAND. ELEVATED ACTIVITY WILL CEASE ONCE THIS FEATURE IS EAST OF THE BIG ISLAND. NOT ONLY DID THUNDERSTORMS FLARED UP THIS AFTERNOON OVER HILO...BUT ALSO ALONG THE KONA COAST. ONLY BRIEFLY THOUGH. AS OF 645 PM HST THESE STORMS HAVE DISSIPATED. ON THE EAST SIDE OF THE BIG ISLAND... AN AREA OF STEADY LIGHT TO MODERATE RAINS CONTINUED FROM WINDWARD KOHALA MOUNTAINS AND DOWN ALONG THE HAMAKUA COAST TO THE AREA OF HEAVIER RAINS AND THUNDERSTORMS OF THE HILO AREA. THIS LOW LEVEL MOISTURE...HUNG UP ALONG THE WINDWARD SIDE OF THE BIG ISLAND... LIKELY BELONGS TO THE TAIL END OF THE FRONT THAT HAD MOVED THROUGH THE SMALLER ISLANDS SUNDAY NIGHT. IT HAD MOVED THROUGH RATHER DRY ACROSS THE SMALLER ISLANDS BUT PICKED UP MOISTURE ALONG THE WAY TO THE BIG ISLAND. ELSEWHERE AROUND THE STATE...HIGH PRESSURE AND MODERATE TRADES CONTINUED. LOW LEVEL MOISTURE APPEARS HUNG UP OVER THE WINDWARD SECTIONS OF THE SMALLER ISLANDS...AND THERE IS A HIGH BASED STRATOCUMULUS DECK DRAPED OVER THE CENTRAL ISLANDS. BUT NOT MUCH IF ANY PRECIP NOTED. THERE WILL BE A FEW WINDWARD SHOWERS DEVELOPING AS THE EVENING PROGRESSES...BUT OTHERWISE FAIR THROUGH THE REST OF TONIGHT. THE REST OF THE FORECAST PACKAGE LOOKS GOOD AS WELL...WITH THE TRADES TURNING SOUTHERLY WEDNESDAY AND WEDNESDAY...AND THE FRONT MOVING IN ON FRIDAY. && .AVIATION... SITUATION REMAINS THE SAME FOR THE WINDWARD SIDE OF THE BIG ISLAND. WE ANTICIPATE THE +RA AND ISOL TSRA TO EASE OFF AS THE EVENING PROGRESSES. BUT THE AIRMETS SIERRA...ZULU FOR THIS PART OF THE STATE WILL CONTINUE AS LONG AS THE WEATHER PERSIST. AIRMET SIERRA FOR MAUI WILL BE RENEWED AT 10Z AS WELL. AIRMET TANGO FOR HI LVL TURB OVER THE BIG ISLAND WILL BE RENEWED AT 10Z AS WELL. VFR SHOULD PREVAIL OVER THE REMAINDER OF THE AREA WITH ISOL MVFR CIGS STAYING FOCUSED ON WINDWARD ZONES. && .MARINE... THE HIGH SURF ADVISORY AND SMALL CRAFT ADVISORY WILL CONTINUE OVERNIGHT. IT WILL LIKELY BE LOWERED WITH THE MORNING PACKAGE AT 4 AM HST. WE COULD SEE A RETURN OF SMALL CRAFT ADVISORY WINDS BEHIND A COLD FRONT ON FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE BIG ISLAND IS EXTENDED TO 6 AM HST TUESDAY. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN WATERS EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND. && LAU
In the hours before
Local storm report, Dec 30, 5:55 PM HST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
555 PM HST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD HILO 19.70N 155.09W
12/30/2013 HAWAII HI EMERGENCY MNGR
FLOODING AT AINAKO AVE AND KAUMANA DR.
0539 PM FLASH FLOOD PAPAIKOU 19.79N 155.10W
12/30/2013 HAWAII HI EMERGENCY MNGR
HEAVY RAINFALL CAUSED LANDSLIDE ON OLD SCENIC ROAD.
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 4:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 116 min |
| Dec 30, 5:15 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 30, 5:34 PM HST | Areal Flood Advisory | HFO | Hawaii | 116 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.